Alert archive / Kansas / Tornado Warnings in 2010
Tornado Warning 23, NWS Dodge City, KS
NWS Dodge City, KS issued this tornado warning at May 24, 2010, 3:25 PM CDT for Finney County, Gray County, Haskell County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2010, 3:25 PM CDT (20:25 UTC)
- Expired
- May 24, 2010, 4:00 PM CDT
- In force
- 35 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Finney County, KS, Gray County, KS, Haskell County, KS
The radar
The Dodge City radar (KDDC), 66 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 11:46 AM CDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1707 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 662 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 6.0
The text
As transmitted, in the capitals the NWS used until 2016.
096 WFUS53 KDDC 242025 TORDDC KSC055-069-081-242100- /O.NEW.KDDC.TO.W.0023.100524T2025Z-100524T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 325 PM CDT MON MAY 24 2010 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * TORNADO WARNING FOR... SOUTH CENTRAL FINNEY COUNTY IN SOUTHWEST KANSAS... WEST CENTRAL GRAY COUNTY IN SOUTHWEST KANSAS... NORTHEASTERN HASKELL COUNTY IN SOUTHWEST KANSAS... * UNTIL 400 PM CDT * AT 323 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY STRONG ROTATION ASSOCIATED WITH A POSSIBLE TORNADO 10 MILES NORTH OF TICE. THIS DANGEROUS STORM WAS MOVING NORTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... PIERCEVILLE...CHARLESTON AND INGALLS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 3793 10081 3787 10039 3758 10071 3763 10088 TIME...MOT...LOC 2026Z 214DEG 27KT 3766 10074 $$ RITTERLING
2 follow-up statements
005
WWUS53 KDDC 242044
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
344 PM CDT MON MAY 24 2010
KSC081-242054-
/O.CAN.KDDC.TO.W.0023.000000T0000Z-100524T2100Z/
HASKELL KS-
344 PM CDT MON MAY 24 2010
...THE TORNADO WARNING FOR NORTHEASTERN HASKELL COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3772 10056 3774 10065 3774 10083 3792 10081
3793 10081 3787 10039
TIME...MOT...LOC 2044Z 206DEG 29KT 3780 10067
$$
KSC055-069-242100-
/O.CON.KDDC.TO.W.0023.000000T0000Z-100524T2100Z/
FINNEY KS-GRAY KS-
344 PM CDT MON MAY 24 2010
...A TORNADO WARNING REMAINS IN EFFECT FOR WEST CENTRAL GRAY AND
SOUTH CENTRAL FINNEY COUNTIES UNTIL 400 PM CDT...
AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
STRONG ROTATION ASSOCIATED WITH A POSSIBLE TORNADO 7 MILES SOUTH OF
PIERCEVILLE. THIS DANGEROUS STORM WAS MOVING NORTHEAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
PIERCEVILLE...
CHARLESTON...
MAINLY RURAL AREAS OF SOUTHERN FINNEY AND WESTERN GRAY COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3772 10056 3774 10065 3774 10083 3792 10081
3793 10081 3787 10039
TIME...MOT...LOC 2044Z 206DEG 29KT 3780 10067
$$
RITTERLING338
WWUS53 KDDC 242052
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
352 PM CDT MON MAY 24 2010
KSC055-069-242101-
/O.EXP.KDDC.TO.W.0023.000000T0000Z-100524T2100Z/
FINNEY KS-GRAY KS-
352 PM CDT MON MAY 24 2010
...THE TORNADO WARNING FOR WEST CENTRAL GRAY AND SOUTH CENTRAL FINNEY
COUNTIES WILL EXPIRE AT 400 PM CDT/300 PM MDT/...
THE TORNADO THREAT HAS DIMINISHED...THEREFORE THE TORNADO WARNING HAS
EXPIRED. THE STORM HAS WEAKED...HOWEVER...HAIL WILL REMAIN A THREAT.
IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 8 PM CDT.
LAT...LON 3772 10056 3774 10065 3774 10083 3792 10081
3793 10081 3787 10039
TIME...MOT...LOC 2051Z 203DEG 35KT 3788 10063
$$
RITTERLINGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this tornado warning went out at May 24, 1:31 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, May 24, 1:31 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 131 PM CDT MON MAY 24 2010 .DISCUSSION... DAYS 1-2... SEVERE WEATHER OPERATIONS COMMENCED AS OF 1830 UTC AS VERY INTENSE MID LEVEL POTENTIAL VORTICITY ANOMALY...AND RESULTING UPWARD VERTICAL MOTION CONTINUES TO OVERSPREAD A VERY MOIST AND UNSTABLE LOWER TROPOSPHERE...WITH WIDESPREAD LOWER TO MID 60S DEWPOINTS EAST OF THE LOW LEVEL CONVERGENCE AXIS. AS OF 1740 UTC...INITIAL DEVELOPMENT OF SURFACE BASED CONVECTION WAS OCCURRING FROM SOUTHWEST OF GOODLAND DOWN INTO THE CENTRAL OKLAHOMA PANHANDLE. OTHER STORMS WILL DEVELOP ACROSS THE TEXAS PANHANDLE...WHICH WOULD ORGANIZE AND MOVE RAPIDLY NORTHEAST INTO SOUTHWEST KANSAS. GIVEN THE STRENGTH OF THE LOW LEVEL WINDS, LOW LEVEL MESOCYCLOGENESIS WILL BE FAVORED WITH SUPERCELL STORMS. GIVEN THE LARGE AREA OF LOW LEVEL MOISTURE AND CAPE THERE IS A FAIRLY LARGE THREAT AREA FOR SEVERE STORMS AND TORNADOES. IT REMAINS UNCLEAR HOW LONG THE CONVECTIVE MODE WILL BE SUPERCELLULAR...BUT BY LATE AFTERNOON AND EARLY EVENING, AS MORE STORMS DEVELOP, THERE WILL LIKELY BE A TRANSITION TO QUASI-LINEAR STRUCTURES. THAT BEING SAID, LOW LEVEL MESOCYCLONES WILL STILL BE FAVORED WITH THE POSSIBILITY OF QLCS (QUASI-LINEAR CONVECTIVE SYSTEM) TORNADOES AS THE THREAT AREA SLOWLY SHIFTS EAST BY THE EARLY TO MID EVENING HOURS. A WEAK COLD FRONT WILL MOVE INTO WESTERN KANSAS AS THE MAIN SYSTEM LIFTS RAPIDLY NORTHEAST INTO THE NORTHERN PLAINS EARLY TOMORROW MORNING. THIS FRONT WILL STALL OUT ACROSS SOUTHWEST KANSAS AS YET ANOTHER WAVE ENTERS THE PICTURE TO THE SOUTHWEST...WHICH WILL FAVOR LOW LEVEL CYCLOGENESIS ACROSS THE FAR SOUTHWEST SECTIONS OF THE DDC FA. MORE SURFACE-BASED SEVERE STORMS ARE EXPECTED TOMORROW AFTERNOON AND EVENING...WITH THE GREATEST THREAT BEING ACROSS THE SOUTHWESTERN THIRD OF THE DDC FA...AND POINTS SOUTH OF THERE. WILL INCREASE POPS TO 40-50 PERCENT OVER A LARGER PORTION OF THE DDC FA GIVEN THIS LINE OF THINKING. THIS WEAK WAVE WILL LIFT NORTHEAST INTO NORTHERN KANSAS AND NEBRASKA LATE TOMORROW NIGHT INTO WEDNESDAY...BUT VERY MOIST LOW LEVEL AIRMASS WILL REMAIN WITH DEWPOINTS IN THE LOWER TO MID 60S. LOW LEVEL CYCLOGENESIS WILL AGAIN BE FAVORED ACROSS FRONT RANGE AND LARAMIE RANGE WHICH WILL ALLOW WINDS TO INCREASE OUT OF THE SOUTHEAST AGAIN...IN RESPONSE TO THE NEXT LARGER SCALE TROUGH MOVING INTO THE INTERMOUNTAIN WEST REGION. DAYS 3-7... LITTLE CHANGE TO THE MEDIUM RANGE FORECAST WAS MADE THIS AFTERNOON, AS A GENERAL EXPECTATION OF CONTINUED WARM AND DRY WEATHER WILL BE IN PLACE FOR THURSDAY AND FRIDAY, AS WELL AS EVEN INTO SATURDAY BEFORE A MORE SIGNIFICANT CHANCE OF THUNDERSTORMS AND POTENTIAL SEVERE WEATHER RETURNS TO THE AREA BY LATE SATURDAY AND SATURDAY NIGHT. BY WEDNESDAY NIGHT THE MODELS ARE IN GREAT AGREEMENT EJECTING A DEEPENED MID LEVEL LOW FROM THE NORTHERN PLAINS INTO SOUTH CENTRAL KANSAS. WHILE SOUTHWEST FLOW REMAINS ESTABLISHED ALOFT ACROSS THE HIGH PLAINS REGION. WITH TIME INTO WEDNESDAY NIGHT AND THURSDAY, THE LARGE CYCLONE THAT REMAINS ANCHORED OFF THE NORTHWEST PACIFIC COAST WILL HELP ALLOW HEIGHT RISES AND EVENTUALLY A DEVELOPED MID LEVEL ANTICYCLONE FROM NEW MEXICO TO MINNESOTA. WITH HIGH PRESSURE ALOFT, THE MEDIUM RANGE PERIOD WILL BRING FAIRLY LIGHT WINDS BEFORE SOUTHWEST FLOW ALOFT BECOME AGAIN ESTABLISHED BY SATURDAY. INCREASING LOW LEVEL MOISTURE ADVECTION WILL RETURN ON SATURDAY WITH INCREASING CHANCES FOR DRYLINE THUNDERSTORMS/MCS ACTIVITY SATURDAY INTO SATURDAY NIGHT. A FRONTAL BOUNDARY WOULD BE BEST TIMED INTO THE AREA AGAIN ON SUNDAY WITH CLOUDY A COOL CONDITIONS PROBABLY FOLLOWING THE PASSAGE INTO SUNDAY NIGHT. && .AVIATION... STRONG SOUTHEAST WINDS WILL BE ONGOING THROUGH THE EVENING BEFORE SOME DECOUPLING OCCURS, BUT A GRADIENT WILL ALSO BE IN PLAY. LATE AFTERNOON AND EVENING WILL BRING SCATTERED STRONG TO SEVERE THUNDERSTORMS THAT MAY AFFECT ANY AND ALL TERMINALS SITES. TEMPOS WILL BE USED FOR LATE AFTERNOON CONVECTIVE ACTIVITY, BEFORE A PREVAILING TSRA MAY BE NEEDED IN THE EASTERN TERMINALS BY EARLY EVENING. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 81 61 86 / 50 50 40 20 GCK 56 81 59 85 / 40 40 40 20 EHA 52 82 58 85 / 30 50 40 20 LBL 60 83 59 86 / 40 50 40 20 HYS 62 82 62 84 / 50 30 40 20 P28 65 85 64 87 / 30 50 50 20 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR KSZ030- 031-043>046-061>066-074>080-084>088. && FN25/33/33
Hazardous weather outlook, May 24, 12:36 PM CDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 1236 PM CDT MON MAY 24 2010 KSZ030-031-043>046-061>066-074>081-084>090-251000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1236 PM CDT MON MAY 24 2010 /1136 AM MDT MON MAY 24 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ALONG THE KANSAS COLORADO LINE BY EARLY AFTERNOON. HAIL UP TO GOLFBALL SIZED AND TORNADOES ARE POSSIBLE WITH THESE EARLY THUNDERSTORMS. THERE IS A BETTER CHANCE FOR MORE WIDESPREAD SEVERE THUNDERSTORMS WITH QUARTER-SIZED HAIL, WINDS TO 70 MPH, AND TORNADOES. THE GREATEST THREAT WILL GENERALLY BE NORTH OF HIGHWAY 96 BETWEEN 5 AND 9 PM CDT. ALTHOUGH THIS IS THE BEST TIMEFRAME AND AREA FOR ORGANIZED SEVERE WEATHER, ISOLATED THUNDERSTORMS WITH LARGE HAIL ARE POSSIBLE ANYWHERE ACROSS SOUTHWEST KANSAS THIS AFTERNOON AND EVENING. IN ADDITION, IT WILL BE VERY WINDY THIS AFTERNOON AND EVENING. SOUTH WINDS ARE EXPECTED BETWEEN 25 TO 35 MPH WITH GUSTS TO NEAR 50 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE AGAIN LATE SATURDAY AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS COULD POSSIBLY BE NEEDED FROM 5 PM TO 9 PM THIS EVENING, NORTH OF A LINE FROM SCOTT CITY TO DODGE CITY TO SAINT JOHN. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 12/32/33
In the hours before
Local storm report, May 24, 11:10 AM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1110 AM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM HAIL 12 NNW MANTER 37.69N 101.93W
05/23/2010 E1.00 INCH STANTON KS PUBLIC
HAIL WAS MOSTLY PENNY SIZE.
1040 PM HAIL 6 S SYRACUSE 37.90N 101.74W
05/23/2010 E1.00 INCH HAMILTON KS PUBLIC
&&
GERARDLocal storm report, May 24, 11:15 AM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
1115 AM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM HAIL 12 NNW MANTER 37.69N 101.93W
05/23/2010 E1.00 INCH STANTON KS PUBLIC
HAIL WAS MOSTLY PENNY SIZE.
1140 PM HAIL 6 S SYRACUSE 37.90N 101.74W
05/23/2010 E1.00 INCH HAMILTON KS PUBLIC
&&
GERARDLocal storm report, May 24, 1:41 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
141 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 PM HAIL 7 SE FETERITA 37.07N 101.41W
05/24/2010 E0.75 INCH STEVENS KS PUBLIC
&&
GERARDLocal storm report, May 24, 2:26 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
226 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL HUGOTON 37.18N 101.35W
05/24/2010 E0.88 INCH STEVENS KS LAW ENFORCEMENT
0216 PM HAIL 5 W WOODS 37.16N 101.19W
05/24/2010 E1.00 INCH STEVENS KS PUBLIC
HAIL WAS MOSTLY PENNY SIZE.
&&
GERARDLocal storm report, May 24, 2:37 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
237 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM HAIL 3 NW WOODS 37.20N 101.14W
05/24/2010 E1.00 INCH STEVENS KS PUBLIC
&&
JFINCHLocal storm report, May 24, 3:10 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
310 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL SSW SATANTA 37.43N 100.99W
05/24/2010 E0.75 INCH HASKELL KS TRAINED SPOTTER
&&
MRUSSELLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 11:06 PM CDT | Special Weather Statement | DDC | Stanton | 39 min |
| May 23, 11:38 PM CDT | Special Weather Statement | DDC | Hamilton | 52 min |
| May 24, 1:11 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 49 min |
| May 24, 1:19 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 26 min |
| May 24, 1:58 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 47 min |
| May 24, 2:28 PM CDT | Tornado Warning | DDC | Haskell, Seward, Stevens | 32 min |
| May 24, 2:59 PM CDT | Tornado Warning | DDC | Haskell | 31 min |
| May 24, 3:55 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Lane | 26 min |
| May 24, 4:54 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 51 min |
| May 24, 5:33 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 42 min |
| May 24, 5:44 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Seward | 46 min |
| May 24, 5:50 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 24 min |
| May 24, 6:12 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 35 min |
| May 24, 6:30 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell, Meade | 45 min |
Nearby
Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.